Friday, February 13, 2009
Annals of Internal Medicine has published consensus guidelines for QT interval monitoring for patients on methadone.
First-off I'd like to commend this paper for containing the following sentence which nearly made me spit my coffee out for its combination of human-non-readable electrophysiology babble with the big reveal that some electrophysiologist somewhere named a a gene 'human cardiac ether a go-go.'
'The most common mechanism of drug-induced QT prolongation and torsade de pointes is blockade of the human cardiac ether à go-go–related gene (hERG), which encodes Ikr, the delayed-rectifier potassium ion current.'That aside, the guidelines review the history of methadone and QT prolongation/torsades, review the evidence (much of it highly inferential - especially the autopsy series - although some based in prospective studies) suggesting that methadone is associated with QT prolongation (to me this evidence is quite solid) and cardiac arrhythmias and sudden cardiac death (the actual rates of this/clinical relevance of this seems to be completely undefined as of yet).
They go onto make reasonable recommendations, more or less based on expert opinion by their consensus panel. The 100mg/day figure is based, again, on some difficult-to-interpret reports suggesting the risk of arrhythmia is dose-related and most often occurs in patients on over 100 mg daily.
They also note that: Panel recommendations are not intended to supplant clinical judgment or patient preferences and may not apply to patients with terminal, intractable cancer pain. I myself tend to get baseline EKGs on patients who I expect have prolonged prognoses (many months at least) but not usually for those closer to death. What data (all observational) we have on methadone in advanced cancer patients has supported its safety.
Recommendation 1 (Disclosure): Clinicians should inform patients of arrhythmia risk when they prescribe methadone.
Recommendation 2 (Clinical History): Clinicians should ask patients about any history of structural heart disease, arrhythmia, and syncope.
Recommendation 3 (Screening): Obtain a pretreatment electrocardiogram for all patients to measure the QTc interval and a follow-up electrocardiogram within 30 days and annually. Additional electrocardiography is recommended if the methadone dosage exceeds 100 mg/d or if patients have unexplained syncope or seizures.
Recommendation 4 (Risk Stratification): If the QTc interval is greater than 450 ms but less than 500 ms, discuss the potential risks and benefits with patients and monitor them more frequently. If the QTc interval exceeds 500 ms, consider discontinuing or reducing the methadone dose; eliminating contributing factors, such as drugs that promote hypokalemia; or using an alternative therapy.Recommendation 5 (Drug Interactions): Clinicians should be aware of interactions between methadone and other drugs that possess QT interval–prolonging properties or slow the elimination of methadone.